Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2009, 4:29 AM CDT for Sumter County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2009, 4:29 AM CDT (09:29 UTC)
- Expired
- Mar 28, 2009, 5:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 139 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 10:09 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 280929
SVRBMX
ALC119-281000-
/O.NEW.KBMX.SV.W.0073.090328T0929Z-090328T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 AM CDT SAT MAR 28 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMTER COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...CUBA...
* UNTIL 500 AM CDT
* AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF EMELLE TO YORK TO 12 MILES SOUTHWEST
OF KINTERBISH...AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOYD...WEST UNION...THE UNIVERSITY OF WEST ALABAMA...COATOPA AND
BLUFFPORT
THIS INCLUDES
AND INTERSTATE 20 EXIT NUMBERS 8 THROUGH 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.
&&
LAT...LON 3287 8836 3288 8835 3288 8830 3287 8821
3251 8805 3231 8809 3230 8842 3233 8843
TIME...MOT...LOC 0928Z 274DEG 19KT 3279 8839 3250 8833
3219 8842
$$
JD/021 follow-up statement
000
WWUS54 KBMX 280951
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 AM CDT SAT MAR 28 2009
ALC119-281000-
/O.CON.KBMX.SV.W.0073.000000T0000Z-090328T1000Z/
SUMTER AL-
451 AM CDT SAT MAR 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR CENTRAL SUMTER COUNTY...
AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF SUMTERVILLE TO BLUFFPORT TO 12 MILES
SOUTHWEST OF WHITFIELD...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTH OF LIVINGSTON TO 6 MILES SOUTHEAST OF LIVINGSTON TO 18 MILES
SOUTHEAST OF CUBA...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LILITA
AND COATOPA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHERN ALABAMA.
&&
LAT...LON 3231 8823 3257 8820 3288 8830 3287 8821
3251 8805 3231 8809
TIME...MOT...LOC 0951Z 257DEG 29KT 3283 8822 3254 8812
3223 8821
$$
JD/02What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:15 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Mar 28, 12:15 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 AM CDT SAT MAR 28 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... DID A QUICK ZONE UPDATE MAINLY TO INCLUDE THE NEW TORNADO WATCH. EVERYTHING ELSE LOOKS ON TRACK. STILL EXPECTING AT LEAST THE SOUTHERN HALF OF CENTRAL ALABAMA WILL BE AFFECTED BY STRONG TO SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT HOURS...OR AT LEAST 5 AM. THE THREAT COULD ALSO EXTEND FARTHER TO THE NORTH INTO TUSCALOOSA AND BIRMINGHAM AREA IN THAT SAME TIME FRAME. AREAS ALONG AND WEST OF INTERSTATE 65 SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS DURING THE OVERNIGHT HOURS BY LISTENING TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO OR TELEVISION STATION. 10/ARM && .AVIATION...06Z TAF DISCUSSION. MESO-SCALE CONVECTIVE SYSTEM (MCS) WILL TRACK EASTWARD ALONG THE GULF COAST THRU 12Z PRODUCING WIDESPREAD IFR FLIGHT CATEGORIES ACROSS SOUTH ALABAMA...IMPACTING MGM AND TOI. FARTHER NORTH...VFR CONDS WILL GRADUALLY LOWER TO MVFR CIGS BY 09Z WITH CONTINUOUS LIGHT TO MODERATE RAIN...WITH ISOLATED TSTMS. SOUTHERLY WINDS WILL INCREASE AFTER 12Z TO BETWEEN 10 TO 15 KNOTS WITH GUSTS TO 22 KNOTS. CURRENT MCS WILL MOVE OUT OF AREA BY 12Z LEAVING WIDESPREAD MVFR CIGS. A COLD FRONT WILL APPROACH WEST ALABAMA BY 16Z AND TRIGGER ADDITIONAL SCATTERED TSTM DEVELOPMENT FROM 16Z UNTIL 21Z...LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. TSTMS SHOULD BE OUT OF CENTRAL ALABAMA BY 21Z AS DRIER AIR MOVES IN BEHIND COLD FRONT. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH LATE TONIGHT THROUGH SATURDAY FOR SOUTHERN HALF OF THE AREA. &&
Hazardous weather outlook, Mar 27, 8:01 PM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 PM CDT FRI MAR 27 2009 ALZ011>015-017>050-281200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 801 PM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER IS EXPECTED TO START AROUND MIDNIGHT TONIGHT...GENERALLY ALONG AND SOUTH OF A LINE FROM TROY TO SELMA TO ALICEVILLE BEFORE 2AM...AND A AUBURN TO ALABASTER TO HAMILTON BY 5 AM. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE SEVERE WEATHER SCENARIO REMAINS QUITE COMPLEX. DO NOT CONCENTRATE ON THE TIMING...HAVE YOUR SEVERE WEATHER PLANS READY TO GO...AND TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED TONIGHT. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS. IN ADDITION AREA RIVERS HAVE BECOME SWOLLEN FROM RECENT RAINFALL. KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL COME IN THE FORM OF A BROKEN SQUALL LINE AS IT MOVES FROM WEST TO EAST ACROSS THE STATE. AFTER THE SQUALL LINE PASSES...THE SEVERE THREAT WILL COME TO AN END. THIS WEATHER SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS. SEVERAL LOCATIONS HAVE RECEIVED 2 TO 5 INCHES OF RAINFALL THE PAST FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY THROUGH SATURDAY OF 4 TO 9 INCHES..WITH ISOLATED HIGHER TOTALS. DUE TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING BY SATURDAY WHICH MAY LAST THROUGH MONDAY. KNOW WHAT WATER LEVELS RESULT IN PROBLEMS IN YOUR AREA AND MONITOR YOUR NOAA WEATHER RADIO...THE INTERNET AND TELEVISION AND RADIO REPORTS TO KEEP UP TO DATE ON EXPECTED CONDITIONS. A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER. MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY TO TAKE ACTION IF WARNINGS ARE ISSUED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY TONIGHT AND SATURDAY.
In the hours before
Special weather statement, Mar 28, 1:57 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 157 AM CDT SAT MAR 28 2009 ALZ012>015-022-023-031>035-039>041-280800- AUTAUGA-BIBB-CHILTON-DALLAS-FAYETTE-GREENE-HALE-LAMAR-MARENGO-PERRY- PICKENS-TUSCALOOSA-WALKER-WINSTON- 157 AM CDT SAT MAR 28 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BIBB...CHILTON...DALLAS... FAYETTE...GREENE...HALE...LAMAR...MARENGO...PERRY...PICKENS... TUSCALOOSA...WALKER AND WINSTON COUNTIES UNTIL 300 AM CDT... AT 155 AM CDT...THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 40 MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS DOWN AND MAKE POWER FLICKER.
Special weather statement, Mar 28, 2:09 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 209 AM CDT SAT MAR 28 2009 ALZ011-280800- MARION- 209 AM CDT SAT MAR 28 2009 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 300 AM CDT... AT 207 AM CDT...THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 40 MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS DOWN AND MAKE POWER FLICKER.
Special weather statement, Mar 28, 2:21 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 221 AM CDT SAT MAR 28 2009 ALZ024-025-280815- JEFFERSON-SHELBY- 221 AM CDT SAT MAR 28 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL 315 AM CDT... AT 220 AM CDT...THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 40 MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS DOWN AND MAKE POWER FLICKER.
Special weather statement, Mar 28, 4:10 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 AM CDT SAT MAR 28 2009 ALZ011>013-281000- FAYETTE-LAMAR-MARION- 410 AM CDT SAT MAR 28 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES UNTIL 500 AM CDT... THERE WILL BE A POTENTIAL FOR WIND GUSTS UP TO 50 MPH ACROSS THE ADVISORY AREA. THESE WIND GUSTS WILL NOT BE ASSOCIATED WITH THUNDERSTORMS. THESE WINDS MAY KNOCK SOME TREE LIMBS DOWN AND WEAKER TREES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:01 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 29 min |
| Mar 27, 11:31 PM CDT | Flash Flood Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 4 hr |
| Mar 28, 12:22 AM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 29 min |
| Mar 28, 3:47 AM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 7 hr |
| Mar 28, 4:05 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 25 min |
| Mar 28, 4:40 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 35 min |
| Mar 28, 10:12 AM CDT | River Flood Warning | BMX | Elmore, Montgomery | 4 days |
| Mar 28, 10:21 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 19 hr |
| Mar 28, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 26 min |
| Mar 28, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 35 min |
| Mar 28, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Russell | 34 min |
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 13 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.